MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Osteolysis (2377); Metal Related Pathology (4530); Insufficient Information (4580); Medical device site infection (4845); High metal ion levels (4847)
Date of Event 11/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr-tha system had been implanted on an unspecified date, the plaintiff experienced an unspecified adverse event that was addressed via revision surgery on (b)(6) 2022.No additional information was provided.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a revision surgery was performed due to an unspecified adverse event.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, or definite escalation actions review could not be performed.A review of the product¿s instructions for use was not possible due to limited information about the details of the event and device.Without basic part details or an alleged failure mode, no risk file review is possible.No further actions are required at this time.If more information is received, this investigation will be reopened.A review of historic escalation actions for all modular heads and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required the requested supporting clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the unspecified complications.With the limited information provided, the patient impact beyond the reported revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
B5: describe event or problem, h4: device manufacture date, g5: pma/510(k)# d4: catalog#, lot#, expiration date, unique identifier (udi)#, d1: brand name, d2a: common device name, d2b: procode, d11: concomitant medical products and therapy dates and b7: other relevant history, including preexisting medical conditions.A2: age or date of birth and d6: if implanted, give date h6: health effect - clinical code and medical device problem code.
 
Event or Problem Description
It was reported that after a total hip arthroplasty performed on (b)(6) 2009, the patient shows elevated metal ions in his blood and elevated c-reactive protein (crp) and esr and aspiration of the right hip showed over 100,000 with cells with a positive culture.These adverse events were treated via revision surgery that was performed on (b)(6) 2022.During the revision surgery was noticed significant metallosis involving the soft tissue around the greater trochanter, there was also significant osteolysis due to this metallosis of the proximal femur.All implants were explanted and replace with a prostalac system (competitor implants).No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to elevated metal ions in blood, elevated c-reactive protein (crp), infection, significant metalosis and osteolysis of the proximal femur.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the cup, and this failure will continue to be monitored for the cup.This will continue to be monitored via routine trending for the head and the sleeve, however it should be noted that these 2 devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The elevated metal ions, esr and crp levels (reported to be elevated) however, neither the levels nor the lab reports were provided.The clinical root cause of the infection cannot be confirmed; however, the reported infection is highly likely of an exogenous nature.The clinical root cause of the reported metalosis, prosthetic joint infection and subsequent revision cannot be definitively concluded.It cannot be concluded the reported clinical reactions were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported events cannot be determined with the limited information provided.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16935902
Report Number3005975929-2023-00083
Device Sequence Number5730930
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public885556071854
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/01/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2012
Device Catalogue Number74122554
Device Lot Number07DW11536
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2023
Supplement Date Received by Manufacturer06/06/2023
06/21/2023
07/31/2023
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date06/06/2023
06/26/2023
08/02/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/30/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 60MM W/ IMPTR, LOT#:080190.; MODULAR SLEEVE -4MM 12/14, LOT#:07LW14957.; SYN POR PLUS HA SO STEM SZ 16, LOT#:08LM04779A.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale